Alert archive / Mississippi / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 216, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Jun 23, 2018, 7:50 AM CDT for 6 counties in Mississippi. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 23, 2018, 7:50 AM CDT (12:50 UTC)
- Expired
- Jun 23, 2018, 8:30 AM CDT
- In force
- 40 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Lafayette County, MS, Marshall County, MS, Panola County, MS, Quitman County, MS, Tate County, MS, Tunica County, MS
The radar
The Memphis radar (KNQA), 93 km from the middle of the area, began a volume at 12:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 0.8 hours before the alert went out and 326 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1359 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 599 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 164 m²/s²
- 0-3 km storm-relative helicity
- 198 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 5.8
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 6:42 AM CDT, 1 hour 8 minutes earlier.
Area forecast discussion, Jun 23, 6:42 AM CDT, 1 hour 8 minutes before
Area Forecast Discussion National Weather Service Memphis TN 642 AM CDT Sat Jun 23 2018 .DISCUSSION... /issued 433 AM CDT Sat Jun 23 2018/ A mesoscale convective system (MCS) had entered western AR at 4 AM CDT, on schedule with earlier forecasts. This feature will continue east across AR, entering eastern part of the state by 7 AM or so. Expect a gradual weakening in the interim. Outflow boundaries and a potential mesoscale convective vortex (MCV) may provide focus to storm redevelopment over the Midsouth later this morning and afternoon. Instability should stout, with NAM Bufr soundings depicting surface-based CAPE in excess of 4000 J/KG, aided by mid- 70s dewpoints along and south of I-40. Storms should exit to the east of the TN River by early evening, as attention turns upstream to the southern plains for a potential MCS arrival to the Midsouth early Sunday morning. Given upper level ridge amplification along the gulf coast, main storm track Saturday night will shift to the north relative to the previous night, and extend from northeast AR through northwest TN. The aforementioned midlevel height ridge to our south will amplify further on Monday, shifting the main storm track north by Monday night, into the mid-MS River valley. Midlevel heights may depress just enough Tuesday with a passing trof to our north, for a few storms to develop across northwest TN, down through the TN River valley. From Thursday through next weekend, a 594dm 500mb height ridge center will shift from the southern plains into the Ohio River valley. Hot and humid conditions will prevail over the Midsouth, tempered slightly by easterly flow and weakened convective inhibition around the base of the ridge over the weekend. In the interim, it appears heat indices may exceed 105 degrees by Tuesday and peak during the mid to late portion of next week. PWB && .AVIATION... 12Z TAF Set A dying MCS is moving along I-40 and will be approaching KMEM by 13Z and KMKL by 14-15Z. Have added TEMPO groups for the convection. Meanwhile, convection has fired up near KTUP during the overnight hours thus will carry a tempo group through 16Z. Several CAM models show additional scattered convection developing during the afternoon hours thus carried vicinity wording through 01Z. Another MCS may develop and affect KJBR, KMKL, and KMEM after 06Z. For now have just introduced vicinity wording. KTUP could see some fog development after 09Z. Winds will generally be from the WSW between 5-8 KTs outside of convection. KMEM and KJBR may see some gusts up to 15 KTS during the afternoon hours. KRM && && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous weather outlook, Jun 23, 3:17 AM CDT, 4 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 317 AM CDT Sat Jun 23 2018 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-241030- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence- Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion- Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman- Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton- Tishomingo-Tunica-Union-Weakley-Yalobusha- 317 AM CDT Sat Jun 23 2018 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Today and Tonight There is a Slight Risk for severe thunderstorms today over all the Midsouth. The primary severe weather threat will be damaging winds, with a secondary threat of large hail. Locally heavy rainfall will be possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday There is a Marginal Risk of severe thunderstorms over northwest Tennessee Sunday and Sunday night. Damaging winds and large hail will be possible. Afternoon heat indices may reach or exceed 105 degrees much of next week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. PWB
In the hours before
Special weather statement, Jun 23, 5:25 AM CDT, 2 hours 25 minutes before
Special Weather Statement National Weather Service Memphis TN 525 AM CDT SAT JUN 23 2018 MSZ013>015-021-022-231115- Lafayette MS-Pontotoc MS-Union MS-Calhoun MS-Yalobusha MS- 525 AM CDT SAT JUN 23 2018 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 615 AM CDT FOR... Southern Lafayette County in northwestern Mississippi... Western Pontotoc County in northeastern Mississippi... Southwestern Union County in northeastern Mississippi... Northwestern Calhoun County in northeastern Mississippi... Northeastern Yalobusha County in northwestern Mississippi... At 525 AM CDT...a strong thunderstorm producing pea size hail or larger and winds at least 40 mph was located over Paris, or 7 miles east of Water Valley, moving east at 35 mph. Very heavy rain along with continuous cloud to ground lightning are also possible with this thunderstorm. People in southern Lafayette...western Pontotoc...southwestern Union...northwestern Calhoun and northeastern Yalobusha Counties should monitor this storm closely. LAT...LON 3408 8956 3425 8963 3445 8908 3416 8898 TIME...MOT...LOC 1025Z 251DEG 32KT 3420 8951
Special weather statement, Jun 23, 5:27 AM CDT, 2 hours 23 minutes before
Special Weather Statement National Weather Service Memphis TN 527 AM CDT SAT JUN 23 2018 MSZ015>017-023-024-231115- Itawamba MS-Pontotoc MS-Monroe MS-Lee MS-Chickasaw MS- 527 AM CDT SAT JUN 23 2018 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 615 AM CDT FOR... Southwestern Itawamba County in northeastern Mississippi... Southeastern Pontotoc County in northeastern Mississippi... Northwestern Monroe County in northeastern Mississippi... Southern Lee County in northeastern Mississippi... Northeastern Chickasaw County in northeastern Mississippi... At 527 AM CDT...a strong thunderstorm producing pea size hail or larger and winds at least 40 mph was located near Troy, or 10 miles south of Trace State Park, moving east at 30 mph. Very heavy rain along with continuous cloud to ground lightning are also possible with this thunderstorm. People in southwestern Itawamba...southeastern Pontotoc... northwestern Monroe...southern Lee and northeastern Chickasaw Counties should monitor this storm closely. LAT...LON 3401 8901 3422 8898 3426 8835 3393 8835 TIME...MOT...LOC 1027Z 271DEG 28KT 3411 8890
Special weather statement, Jun 23, 6:14 AM CDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Memphis TN
614 AM CDT SAT JUN 23 2018
MSZ015>017-023-024-231200-
Itawamba MS-Pontotoc MS-Monroe MS-Lee MS-Chickasaw MS-
614 AM CDT SAT JUN 23 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 700 AM CDT
FOR...
Southwestern Itawamba County in northeastern Mississippi...
Southeastern Pontotoc County in northeastern Mississippi...
Monroe County in northeastern Mississippi...
Southern Lee County in northeastern Mississippi...
Northeastern Chickasaw County in northeastern Mississippi...
At 613 AM CDT...a strong thunderstorm producing dime size hail and
winds at least 45 mph was located 7 miles south of Troy, or 8 miles
northwest of Okolona, moving east at 50 mph.
Very heavy rain will occur with this thunderstorm.
People in southwestern Itawamba...southeastern Pontotoc...Monroe...
southern Lee and northeastern Chickasaw Counties should monitor this
storm closely.
LAT...LON 3400 8900 3419 8893 3407 8821 3375 8825
3374 8832
TIME...MOT...LOC 1113Z 291DEG 44KT 3406 8888Special weather statement, Jun 23, 7:04 AM CDT, 46 minutes before
Special Weather Statement
National Weather Service Memphis TN
704 AM CDT SAT JUN 23 2018
MSZ016-017-024-231230-
Itawamba MS-Monroe MS-Lee MS-
704 AM CDT SAT JUN 23 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 730 AM CDT
FOR...
Southern Itawamba County in northeastern Mississippi...
Northern Monroe County in northeastern Mississippi...
Southeastern Lee County in northeastern Mississippi...
At 703 AM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Evergreen, or 7
miles southeast of Tombigbee State Park, moving east at 45 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in southern Itawamba...northern Monroe and southeastern Lee
Counties should monitor this storm closely.
LAT...LON 3392 8822 3409 8873 3422 8873 3429 8863
3419 8819
TIME...MOT...LOC 1203Z 286DEG 38KT 3414 8856Special weather statement, Jun 23, 7:30 AM CDT, 20 minutes before
Special Weather Statement
National Weather Service Memphis TN
730 AM CDT SAT JUN 23 2018
ARZ058-MSZ010-011-231315-
Phillips AR-Coahoma MS-Quitman MS-
730 AM CDT SAT JUN 23 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 815 AM CDT
FOR...
South central Phillips County in eastern Arkansas...
Southern Coahoma County in northwestern Mississippi...
Southwestern Quitman County in northwestern Mississippi...
At 729 AM CDT...a strong thunderstorm producing pea to dime size
hail and winds to 50 mph was located 7 miles east of Crumrod, or 11
miles south of Elaine, moving east at 50 mph.
People in south central Phillips...southern Coahoma and southwestern
Quitman Counties should monitor this storm closely.
LAT...LON 3430 9024 3407 9020 3407 9045 3406 9045
3405 9066 3412 9067 3412 9096 3421 9097
TIME...MOT...LOC 1229Z 258DEG 46KT 3414 9085The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 7:24 AM CDT | Severe Thunderstorm Warning | MEG | Shelby | 51 min |
| Jun 23, 7:54 AM CDT | Severe Thunderstorm Warning | MEG | Fayette, Shelby | 51 min |
| Jun 23, 8:29 AM CDT | Severe Thunderstorm Warning | MEG | Fayette, Hardeman | 46 min |
| Jun 23, 8:58 AM CDT | Severe Thunderstorm Warning | MEG | Chester, Hardeman, McNairy | 47 min |
| Jun 23, 9:35 AM CDT | Severe Thunderstorm Warning | MEG | Chester, Decatur, Hardin, McNairy | 55 min |
| Jun 23, 5:25 AM CDT | Special Weather Statement | MEG | Pontotoc | 50 min |
| Jun 23, 5:27 AM CDT | Special Weather Statement | MEG | Lee | 48 min |
| Jun 23, 6:14 AM CDT | Special Weather Statement | MEG | Monroe | 46 min |
| Jun 23, 6:22 AM CDT | Severe Thunderstorm Warning | MEG | Chickasaw, Lee, Monroe | 53 min |
| Jun 23, 7:04 AM CDT | Special Weather Statement | MEG | Itawamba | 26 min |
| Jun 23, 7:20 AM CDT | Severe Thunderstorm Warning | MEG | Coahoma, Panola, Quitman, Tate, Tunica | 40 min |
| Jun 23, 7:30 AM CDT | Special Weather Statement | MEG | Coahoma, Quitman | 45 min |
| Jun 23, 8:27 AM CDT | Special Weather Statement | MEG | Benton, Lafayette, Marshall | 48 min |
| Jun 23, 8:53 AM CDT | Special Weather Statement | MEG | Alcorn, Prentiss, Tippah | 52 min |
| Jun 23, 9:10 AM CDT | Special Weather Statement | MEG | Itawamba, Lee, Pontotoc, Union | 65 min |
| Jun 23, 9:33 AM CDT | Severe Thunderstorm Warning | MEG | Alcorn, Prentiss, Tishomingo | 42 min |
| Jun 23, 6:38 AM CDT | Severe Thunderstorm Warning | MEG | Lee, Phillips, St. Francis | 52 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.